Alert archive / Ohio / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 6, NWS Charleston, WV

April 21, 2002Athens County, Morgan County, Ohio

NWS Charleston, WV issued this severe thunderstorm warning at Apr 21, 2002, 7:26 PM EDT for Athens County, Morgan County, Ohio. It was in force for 34 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 21, 2002, 7:26 PM EDT (23:26 UTC)
Expired
Apr 21, 2002, 8:00 PM EDT
In force
34 min
Issued by
NWS Charleston, WV
Area
Whole counties

Counties Athens County, OH, Morgan County, OH

What was reported inside it

TimeReportWhereRemark
Apr 21, 7:37 PM EDTHail 1.5Nelsonville, OH
Apr 21, 7:40 PM EDTHail 1Glouster, OH
Apr 21, 7:48 PM EDTHail 0.75Chesterhill, OH

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.4 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2002-04-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2002-04-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 390 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
498 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
390 m²/s²
0-3 km storm-relative helicity
453 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRLX 212326
SVRRLX
OHC009-115-220000-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
726 PM EDT SUN APR 21 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MORGAN COUNTY IN SOUTHEAST OHIO...
  ATHENS COUNTY IN SOUTHEAST OHIO...

* UNTIL 800 PM EDT...

* AT 722 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
  THUNDERSTORM NEAR JACKSONVILLE...MOVING EAST AT 45 MPH.

* SOME LOCATIONS IN THE WARNING AREA INCLUDE...CHESTERHILL AND
  GLOUSTER.

--CALL TO ACTION--IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE
WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY
RAIN... AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE
THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 21, 3:45 PM EDT, 3 hours 41 minutes earlier.

Area forecast discussion, Apr 21, 3:45 PM EDT, 3 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
345 PM EDT SUN APR 21 2002

...TONIGHT THROUGH TUESDAY NIGHT...
VERY ACTIVE WEATHER SHAPING UP FOR TONIGHT.  WARM FRONT IS BISECTING
THE REGION AT THE MOMENT.  IT IS GENERALLY IN AN EAST WEST LINE FROM
HTS TO CRW TO BKW.  NORTH OF THE FRONT...MODERATE TO HEAVY RAIN HAS
BEEN OCCURRING MOST OF THE DAY.  RAIN TOTALS OF .5 TO .75 HAVE BEEN
COMMON.  ONE REPORT FROM ATHENS OH GAVE 1.75 AND SOME LOCALIZED
FLOODING IN LOW LYING AREA WAS REPORTED.  TEMPERATURES ARE ALSO
QUITE COOL NORTH OF THE BOUNDARY.  SOUTH OF THE FRONT HAS BEEN
GENERALLY RAIN FREE THIS AFTERNOON AND WITH BREAKS IN THE CLOUD
CONDITIONS HAVE BECOME MARGINALLY UNSTABLE.

AS THE COLD FRONT AND SFC LOW APPROACH TONIGHT...THE WIND FIELD WILL
INTENSIFY WITH 850S WINDS REACHING ABOUT 50KTS.  THIS SHOULD HELP
GENERATE SOME STRONG TO POSSIBLY SEVERE STORMS.

FRONT CLEARS THE REGION BY MORNING...A FEW SHOWERS MAY LINGER IN THE
NORTHERN MOUNTAINS.  BUT WITH CAA OCCURRING AND WRAP AROUND MOISTURE
AVAILABLE...EXPECT TO SEE CONSIDERABLE CLOUDS AS UPSLOPE BEGINS AS
WELL.  HAVE GONE BETWEEN MOS/MAV GUIDANCE.

WITH UPSLOPE IN FULL GEAR MONDAY NIGHT HAVE REINTRODUCED POPS IN
NORTHERN MOUNTAINS.  PCPN MAY TURN TO SNOW AS COLDER AIR MOVES
ACROSS.  850 TEMPS OF AROUND -10 ARE FCST.  GUIDANCE TEMPS LOOK
REASONABLE.

FOR TUESDAY COLD POOL ALOFT SLOWLY MOVES OUT BE THE END OF THE
DAY...BUT WITH TEMPS AROUND -4 DURING THE AFTERNOON...EXPECT A FAIR
AMOUNT OF CU IS STILL POSSIBLE.  THUS HAVE PLAYED A FEW MORE CLOUDS
IN THE FCST.  HOWEVER...DID GO ABOVE NGM GUIDANCE WITH TEMPS SINCE
MONDAY SHOULD BE THE COLDEST AS TEMPS ALOFT BEGIN TO WARM ON TUESDAY.

CONDITIONS FINALLY SETTLE DOWN TUESDAY NIGHT AS HIGH PRESSURE MOVES
IN A SKIES CLEAR.  SHOULD BE GOOD RADIATIONAL NIGH SO TEMPS SHOULD
STILL BE RATHER COOL FOR LATE APRIL.

EXTENDED:WED-SUN...LITTLE CHANGES THROUGH THE PREVIOUS FCST...WILL
ADD ANOTHER CHANCE OF PCPN BY SUNDAY WITH NEXT FRONT MOVES THROUGH
THE REGION.

.RLX...
WV...SVR TSTM WATCH WVZ005-006 WVZ013>017 WVZ024>027 WVZ033>037.
VA...SVR TSTM WATCH VAZ003-004.
KY...SVR TSTM WATCH KYZ101>103 KYZ105.
OH...NONE.

.END/ES/ELW

In the hours before

Special weather statement, Apr 21, 5:26 PM EDT, 2 hours before
WVZ016-027-028-212200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
526 PM EDT SUN APR 21 2002

A THUNDERSTORM IS PUSHING THROUGH SOUTHEASTERN ROANE COUNTY.  THIS
THUNDERSTORM HAS A HISTORY OF PRODUCING STRONG WINDS AROUND 40 MPH
AND FREQUENT LIGHTNING. SMALL HAIL IS NOT OUT OF THE QUESTION. THE
STORM IS MOVING EAST SOUTHEASTWARD AROUND 40 MPH.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
Special weather statement, Apr 21, 7:00 PM EDT, 26 minutes before
KYZ101>103-105-WVZ005-006-013>015-024>026-033>037-042>045-212315-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
700 PM EDT SUN APR 21 2002

...SEVERE THUNDERSTORM WATCH EXPIRING...

THE THREAT OF SEVERE WEATHER HAS ENDED ACROSS PORTIONS OF EASTERN
KENTUCKY...SOUTHERN WEST VIRGINIA...AND WESTERN VIRGINIA.  THEREFORE
THE SEVERE THUNDERSTORM WATCH VALID UNTIL 7 PM THIS EVENING HAS BEEN
ALLOWED TO EXPIRE.
Local storm report, Apr 21, 7:26 PM EDT, 0 minutes before
ZCZC CRWLSRRLX DEF
TTAA00 KCRW DDHHMM
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
0726 PM EDT SUN APR 21 2002

THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0739 PM    LAMBERTVILLE              NJ   .50 INCH HAIL
04/21/02   HUNTERDON                      EVENT OCCURRED BETWEEN
                                          0724 PM  AND  0739 PM

0744 PM    JACKSONVILLE              OH   .50 INCH HAIL
04/21/02   ATHENS                         EVENT OCCURRED BETWEEN
                                          0729 PM  AND  0744 PM

0737 PM    NELSONVILLE               OH   1.50 INCH HAIL
04/21/02   ATHENS                         EVENT OCCURRED BETWEEN
                                          0722 PM  AND  0737 PM
Local storm report, Apr 21, 7:26 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
0726 PM EDT SUN APR 21 2002

THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0744 PM    JACKSONVILLE              OH   .50 INCH HAIL
04/21/02   ATHENS                         EVENT OCCURRED BETWEEN
                                          0729 PM  AND  0744 PM

0737 PM    NELSONVILLE               OH   1.50 INCH HAIL
04/21/02   ATHENS                         EVENT OCCURRED BETWEEN
                                          0722 PM  AND  0737 PM

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 21, 7:34 PM EDTSevere Thunderstorm WarningRLXWashington26 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.